Texas, 2014

Hail in Texas, March 16, 2014

March 16, 2014 · NWS SHV · 2 events in 1 county or zone

Weak disturbances moved west to east into the region in a near zonal flow aloft. These weak disturbances provided the lift necessary for the development of isolated strong to severe thunderstorms across the southern half of Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Weak disturbances moved west to east into the region in a near zonal flow aloft. These weak disturbances provided the lift necessary for the development of isolated strong to severe thunderstorms across the southern half of Northeast Texas. These storms were mainly hail producers in and around the Lufkin, Texas area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 15, 11:10 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 15, 11:10 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 AM CDT SUN MAR 16 2014

.AVIATION...
IFR/LOW MVFR CIGS WITH REDUCED VSBYS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...AS BANDS OF CONVECTION CONTINUES TO SHIFT E
ACROSS THE AREA. THIS CONVECTION SHOULD DIMINISH FROM W TO
E...ENDING ACROSS NCNTRL LA/SCNTRL AR AFTER 09Z. CIGS HAVE CLEARED
IN WAKE OF THIS CONVECTION OVER PORTIONS OF N TX...WHICH MAY
SPREAD NE INTO PORTIONS OF NE TX...BUT ANY CLEARING SHOULD QUICKLY
FILL BACK IN WITH IFR/LOW MVFR CIGS...ALTHOUGH PATCHY FG WILL BE
POSSIBLE UNTIL A COLD FRONT SHIFT SE INTO SE OK/NE TX AFTER 09Z.
SHOULD SEE A SLOW IMPROVEMENT IN CIGS WITH THE FROPA BY MID TO
LATE MORNING...ALTHOUGH MVFR CIGS WILL PERSIST THROUGH THE
REMAINDER OF THE 06Z TAF PERIOD. THE PRESSURE GRADIENT WILL
TIGHTEN SIGNIFICANTLY BEHIND THE FRONT...WITH SSE WINDS 5-10KTS
AHEAD OF THE FRONT VEERING WNW AND INCREASING TO 12-18KTS WITH
GUSTS TO 28KTS AFTER 18Z. WINDS SHOULD DIMINISH SLIGHTLY TO
10-15KTS WITH GUSTS TO 20KTS AFTER 00Z MONDAY. /15/

&&

.PREV DISCUSSION... /ISSUED 1030 PM CDT SAT MAR 15 2014/

DISCUSSION...
WEAKENING LINE OF TSTMS HAS MADE ITS WAY INTO THE I-30 CORRIDOR OF
NE TX...EXTENDING SWRD TO THE I-20 CORRIDOR NEAR TYR. SEVERE THREAT
HAS ALL BUT ENDED FOR THE REMAINDER OF THE EVENING SO REMOVED ANY
ASSOCIATED WORDING IN THE GRIDS AND ZONE UPDATE. STILL CANNOT RULE
OUT SOME GUSTY WINDS ALONG THIS LINE AS IT CONTINUES FARTHER EAST
INTO S AR/N LA WITH GUSTS NEAR 30 MPH. ELSEWHERE ACROSS THE
REGION...LIGHT TO MODERATE SHWRS HAVE BEEN ONGOING FOR MUCH OF THE
EVENING SO ANY SFC BASED INSTABILITY HAS BEEN MOSTLY ERASED AHEAD
OF THE APPROACHING LINE OF TSTMS. EXPECT THE UPPER TROF TO EJECT
NEWRD OVERNIGHT FROM THE TX PANHANDLE ACROSS THE RED RIVER VALLEY
AND INTO WRN AR BY SUNRISE ON SUNDAY. THIS WILL HELP DRIVE THE
COLD FRONT INTO OUR REGION AFTER MIDNIGHT AND THROUGH SUNDAY WITH
LIGHT RAIN CONTINUING FOR MUCH OF THE DAY AS MOISTURE WRAPS AROUND
THE LOW. SO FOR THE REMAINDER OF TONIGHT...UPDATE IS MAINLY TO
REMOVE SEVERE WORDING AND ADJUST POPS SLIGHTLY HIGHER IN MOST
AREAS. LOADED NEW NAM WINDS AND QPF NUMBERS AS WELL WITH 1-2
INCHES OF RAINFALL EXPECTED FOR MOST LOCATIONS BY THE TIME THE
EVENT WRAPS UP LATE SUNDAY. UPDATED PRODUCTS HAVE ALREADY BEEN
SENT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  60  39  56  41 / 100  30  20  10  10
MLU  59  65  38  52  38 / 100  40  30  10  10
DEQ  51  53  34  55  35 / 100  40  20  10  10
TXK  55  57  37  55  40 / 100  30  20  10  10
ELD  58  58  35  52  38 / 100  40  30  10  10
TYR  54  55  37  56  43 / 100  30  10  10  10
GGG  57  57  37  57  42 / 100  30  10  10  10
LFK  59  60  39  58  40 /  90  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Mar 15, 10:50 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SAT MAR 15 2014

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-161700-
MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1150 AM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
THE FOUR STATE REGION TODAY. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTHERN AND CENTRAL TEXAS AHEAD OF A
DRYLINE AND SHOULD MOVE INTO PORTIONS OF EAST TEXAS...SOUTHERN
ARKANSAS...AND LOUISIANA LATE THIS AFTERNOON AND TONIGHT. DESPITE
MARGINAL INSTABILITY...DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 30. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS BUT ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL
OF ONE TO TWO INCHES CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO EARLY SUNDAY BUT THE
THREAT FOR SEVERE WEATHER SHOULD DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BEGINNING LATE THIS AFTERNOON
FOR NORTHEAST TEXAS...AND CONTINUING AREAWIDE INTO TONIGHT.

ARZ050-051-059>061-OKZ077-161700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-
1150 AM CDT SAT MAR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MUCH
OF THE FOUR STATE REGION. LOCALLY HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND RAIN CHANCES
WILL CONTINUE INTO EARLY MONDAY. LOCATIONS ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS COULD SEE TOTAL RAINFALL AMOUNTS
APPROACH TWO TO THREE INCHES.

THERE IS A CHANCE FOR A MIX OF LIGHT RAIN AND LIGHT SNOW OVERNIGHT
SUNDAY NIGHT AND INTO EARLY MONDAY MORNING AS COLD AIR MOVES INTO
THE REGION...MAINLY ACROSS SOUTHEAST OKLAHOMA AND EXTREME
SOUTHWEST ARKANSAS. NO ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Special weather statement, Mar 15, 7:38 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CDT SAT MAR 15 2014

TXZ096-108>110-160215-
CAMP-FRANKLIN-RED RIVER-TITUS-
838 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER...TITUS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...BOXELDER...CLARKSVILLE...COOKVILLE...
     HAGANSPORT...LEESBURG...MOUNT PLEASANT...MOUNT VERNON...
     PITTSBURG...PURLEY AND WILKERSON...

AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEPORT TO
9 MILES NORTHWEST OF MOUNT VERNON TO 9 MILES SOUTH OF SULPHUR
SPRINGS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF PARIS
TO 12 MILES SOUTHWEST OF HAGANSPORT TO 9 MILES SOUTH OF SULPHUR
SPRINGS...MOVING EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A WIND GUST OF 47
MPH WAS RECORDED AT THE SULPHUR SPRINGS MUNICIPAL AIRPORT AT 815 PM
FROM THESE STORMS.

15

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Angelina

When
March 16, 12:01 AM CST
Where
Angelina County, 0.69 mi S of Redland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.410, -94.730

Hail, Angelina

When
March 16, 12:07 AM CST
Where
Angelina County, 1.5 mi NNW of Herty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.370, -94.710

Hail fell on the north side of Lufkin, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497837, 497836.